Thunderstorm Wind, Osage
- When
- May 27, 1:55 PM CST
- Where
- Osage County, Avant
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.480, -96.070
Thunderstorm wind gusts were measured to 64 mph.
Severe thunderstorms developed across eastern Oklahoma during the afternoon of the 27th, near an outflow boundary from previous storms, and ahead of a cold front. These storms eventually organized into a line and moved through southeastern Oklahoma during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed across eastern Oklahoma during the afternoon of the 27th, near an outflow boundary from previous storms, and ahead of a cold front. These storms eventually organized into a line and moved through southeastern Oklahoma during the evening. A tornado, large hail up to baseball size, and damaging wind occurred as the storms moved through the area. Some of the thunderstorms moved repeatedly over the same areas, and produced very heavy rainfall rates, which resulted in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 27, 1:14 PM CST, 41 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
214 PM CDT Thu May 27 2021
.DISCUSSION...
Widespread strong to severe thunderstorms ongoing are expected to
continue across eastern Oklahoma into the evening hours. It
appears there will be multiple rounds of storms for northeastern
Oklahoma over the next several hours with all hazards possible
including a few tornadoes and some very large hail possible as the
atmosphere becomes even more unstable this afternoon. An outflow
boundary is currently emanating from the convection north of I-44
and is propagating southward toward the I-44 corridor. Where this
boundary sets up later this afternoon will serve as a focus for an
enhanced tornado risk somewhere over northeastern Oklahoma.
Current low level wind fields aren't too supportive of a big
tornado threat, but some localized areas near the boundary will
become more supportive as low level winds back some toward this
evening. One of the driving factors will be storm mode by the
time, as the storms transition to a southeastward advancing MCS
this evening and into the overnight hours. If storms can remain
discrete enough later this afternoon, a localized tornado risk
will exist along and south of the outflow boundary through the
evening hours. Tornadoes will remain possible along the leading
edge of the line as it moves into western Arkansas and far
southeast Oklahoma later this evening and tonight. The flooding
risk will be of concern this afternoon and evening as well as
storms train over the same areas and more storms develop and move
through with the cold front currently moving into northwest
Oklahoma. Anomalously high PWAT values will favor very high
rainfall rates and locally 5-6 inches of rain will be possible
through this evening in some locations.
Past tonight, the front will largely push south of the forecast
area by Friday morning ushering in some cooler and drier
conditions for the holiday weekend. A few showers and storms will
remain possible across far southern Oklahoma throughout the day
Friday, but any severe risk looks like it will stay south of the
Red River Friday afternoon. Surface high pressure will settle into
the area Friday night and Saturday morning. That along with some
clearing skies will allow temperatures to drop into the 40s for
some locations in northeast Oklahoma and northwest Arkansas, with
possibly some mid to even lower 40s possible for some of the
normally cooler sites of northwest Arkansas. The unseasonably cool
airmass will remain in place through the weekend with highs
largely in the lower to mid 70s and dry weather through at least
Sunday across the region. Rain chances return by Monday as another
slow moving trough digs into the Desert Southwest. Most of the
rain should remain to our west on Monday, but better chances
arrive Monday night into Tuesday. Severe potential appears to be
pretty marginal for now for the first part of the week. Shower and
storm chances will continue through the rest of the week, with
some better severe potential returning by next Thursday or so as
better instability returns by then.
Bowlan
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 82 59 73 52 / 90 90 10 10
FSM 87 66 79 55 / 50 100 10 10
MLC 84 63 76 55 / 30 100 20 20
BVO 81 54 71 46 / 90 60 0 0
FYV 81 57 72 45 / 80 100 10 0
BYV 81 58 70 46 / 80 100 10 0
MKO 83 60 73 52 / 70 100 10 10
MIO 80 55 70 47 / 90 90 0 0
F10 82 60 73 52 / 70 100 10 10
HHW 84 67 80 59 / 10 90 30 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 1 AM CDT Friday for OKZ054>072.
AR...Flash Flood Watch until 1 AM CDT Friday for ARZ001-002-010-011-
019-020.
&&
LONG TERM....99Hazardous Weather Outlook National Weather Service Tulsa OK 105 PM CDT Thu May 27 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-281045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 105 PM CDT Thu May 27 2021 ...SEVERE STORMS LIKELY THRU TONIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Elevated. AREA...East Central, Northeast Oklahoma. ONSET...After 2 PM. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma; Northwest Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...Areas along and west of highway 69 and north of I-40. FLASH FLOOD. RISK...Limited to Elevated. AREA...Areas along north of I-40. ONSET...Ongoing. HEAVY RAIN. RISK...Significant. AREA...Eastern Oklahoma; Western Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...Areas along and north of I-40. DISCUSSION... A significant risk of severe weather exists this afternoon into the early evening across northeast and east central Oklahoma, with an elevated threat across northwest Arkansas and southeast Oklahoma tonight. Discrete storms this afternoon into the early evening will be capable of producing tornadoes, very large hail to 2 inches or greater in diameter, and damaging winds. Any storm that can interact with any lingering boundaries could potentially produce a strong tornado. Storms will eventually congeal into a line or complex and move into western Arkansas and southeast Oklahoma tonight, with the threat transitioning to damaging winds to around 70 mph over wider swaths. A low tornado threat would exist on the leading edge of any bows that can surge east to northeast. Storms should exit the region around or shortly after midnight tonight. Multiple rounds of heavy rain producing thunderstorms are possible mainly along and north of I-40 thru early evening, and could lead to some flash flooding. Locally heavy rainfall is also possible with the storm complex south of I-40 tonight, but the system will be more progressive by then, limiting the heavy rain potential. Some main-stem rivers may experience flooding as well as runoff from this event occurs. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm Potential. SATURDAY...No Hazards. SUNDAY thru TUESDAY...Thunderstorm Potential. WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... Limited thunderstorm potential will exist down near the Red River on Friday, but the best severe weather potential will be south of the river in Texas. Storm chances will return next week, but the potential for widespread organized severe weather appears low at this point. A weak storm system could bring some locally heavy rain potential by midweek next week. weather.gov/tulsa contains additional information. Lacy
Special Weather Statement National Weather Service Tulsa OK 1230 PM CDT Thu May 27 2021 OKZ054>056-271815- Osage OK-Nowata OK-Washington OK- 1230 PM CDT Thu May 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...NORTHERN WASHINGTON AND NORTHWESTERN NOWATA COUNTIES UNTIL 115 PM CDT... At 1229 PM CDT, a strong thunderstorm was located 4 miles southeast of Chautauqua, moving east at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Copan... Wann... Hulah... Wah Sha She State Park... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Tornado Watch remains in effect until 700 PM CDT for northeastern Oklahoma. LAT...LON 3700 9564 3682 9566 3689 9622 3700 9621 TIME...MOT...LOC 1729Z 273DEG 34KT 3698 9611 69
Special Weather Statement
National Weather Service Tulsa OK
1241 PM CDT Thu May 27 2021
OKZ057-058-063-271815-
Craig OK-Delaware OK-Ottawa OK-
1241 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...NORTHWESTERN
DELAWARE AND SOUTHWESTERN OTTAWA COUNTIES UNTIL 115 PM CDT...
At 1241 PM CDT, a strong thunderstorm was located over Vinita, moving
northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Miami... Vinita...
Grove... Fairland...
Afton... Bernice...
Narcissa... Bernice State Park...
Ottawa... Twin Bridges State Park...
This includes Interstate 44 between mile markers 278 and 307.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
Oklahoma.
LAT...LON 3688 9479 3664 9466 3658 9500 3658 9501
3657 9501 3654 9519 3667 9528
TIME...MOT...LOC 1741Z 247DEG 25KT 3662 9515
69Special Weather Statement National Weather Service Tulsa OK 112 PM CDT Thu May 27 2021 OKZ055>057-271915- Craig OK-Nowata OK-Washington OK- 112 PM CDT Thu May 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAIG...NORTHEASTERN WASHINGTON AND NOWATA COUNTIES UNTIL 215 PM CDT... At 111 PM CDT, a strong thunderstorm was located 6 miles east of Dewey, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Bartlesville... Nowata... South Coffeyville... Delaware... Lenapah... Wann... Hollow... Centralia... Centrailia... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Tornado Watch remains in effect until 700 PM CDT for northeastern Oklahoma. LAT...LON 3665 9591 3700 9591 3700 9524 3665 9524 TIME...MOT...LOC 1811Z 264DEG 28KT 3676 9583 69
Special Weather Statement
National Weather Service Tulsa OK
126 PM CDT Thu May 27 2021
OKZ054-059-271900-
Osage OK-Pawnee OK-
126 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE AND NORTH CENTRAL
PAWNEE COUNTIES UNTIL 200 PM CDT...
At 126 PM CDT, a strong thunderstorm was located over Fairfax, moving
east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Pawhuska... Fairfax...
Shidler... Wynona...
Ralston... Burbank...
Pearsonia... Eastern Kaw Lake...
Webb City... Pershing...
Nelagoney... Apperson...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
Oklahoma.
LAT...LON 3691 9626 3644 9620 3640 9685 3675 9688
3674 9683 3676 9682 3677 9682 3677 9679
3678 9679 3678 9675 3682 9675
TIME...MOT...LOC 1826Z 256DEG 30KT 3659 9670
69Special Weather Statement National Weather Service Tulsa OK 129 PM CDT Thu May 27 2021 OKZ057-058-063-271915- Craig OK-Delaware OK-Ottawa OK- 129 PM CDT Thu May 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CRAIG...NORTHWESTERN DELAWARE AND OTTAWA COUNTIES UNTIL 215 PM CDT... At 129 PM CDT, a strong thunderstorm was located 4 miles north of Bernice State Park, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Miami... Grove... Fairland... Afton... Bernice... Wyandotte... Narcissa... Bernice State Park... Ottawa... Cayuga... Peoria... Twin Bridges State Park... This includes Interstate 44 between mile markers 291 and 321. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Tornado Watch remains in effect until 700 PM CDT for northeastern Oklahoma. LAT...LON 3662 9462 3661 9505 3682 9504 3698 9462 TIME...MOT...LOC 1829Z 236DEG 25KT 3669 9489 69
Special Weather Statement
National Weather Service Tulsa OK
155 PM CDT Thu May 27 2021
OKZ054-059-272000-
Osage OK-Pawnee OK-
155 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND NORTHWESTERN PAWNEE
COUNTIES UNTIL 300 PM CDT...
At 154 PM CDT, a strong thunderstorm was located 4 miles west of
Pawhuska, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Bartlesville... Pawhuska...
Fairfax... Barnsdall...
Shidler... Wynona...
Ralston... Avant...
Burbank... Foraker...
Bigheart... Bartlesville Municipal Airport...
Osage Hills State Park... Pearsonia...
Hulah... Sunset Lake...
Okesa... Sooner Lake...
Southern Kaw Lake... Webb City...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
Oklahoma.
LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
3677 9682 3678 9675 3687 9675 3697 9600
3650 9600 3634 9703 3651 9703 3651 9701
3653 9698 3655 9690 3658 9689 3660 9692
3658 9698 3659 9705 3660 9704 3669 9707
TIME...MOT...LOC 1854Z 250DEG 22KT 3666 9642
69The Tulsa radar (KINX), 57 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
16 flash flood, 13 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.
Thunderstorm wind gusts were measured to 64 mph.
Thunderstorm wind gusts were estimated to 70 mph.
Thunderstorm wind gusts were estimated to 60 mph.
Several roads were reported flooded on the east side of Pawhuska.
Several roads were reported flooded on the southeast side of town.
Thunderstorm wind gusts were measured to 63 mph.
Strong thunderstorm wind blew down several trees southeast of Sperry.
Portions of E 86th Street N were flooded and closed near Memorial Drive.
Portions of County Road 2460 were flooded near Highway 11.
Portions of E 66th Street N were flooded and closed near Lewis Avenue.
Portions of E 106th Street N were flooded and closed, east of N Cincinnati Avenue to east of Bird Creek.
Portions of E 146th Street N were flooded near N 5th Street in Collinsville.
Portions of E 116th Street N were flooded near N Garnett Road.
Baseball size hail damaged homes and vehicles.
Strong thunderstorm wind snapped large tree limbs.
Portions of E 96th Street N were flooded and closed near N 147th E Avenue. Portions of the roadway were washed away.
Strong thunderstorm wind blew down several power poles.
Portions of E 106th Street N were flooded and closed east of N 145th E Avenue. A vehicle was driven into the flood water and stalled.
Portions of a county road and a large tin horn were eroded by flood waters.
Strong thunderstorm wind blew down trees and power poles in and around town.
Strong thunderstorm wind blew down a tree and power poles.
Portions of several county roads were flooded and closed. Flood water eroded portions of these roads, as well as a new tin horn.
Portions of several roads were flooded in and around Morris.
Numerous roads were flooded in and around Okmulgee.
Strong thunderstorm wind damaged a home.
This tornado developed north of Highway 9 and west of Red Hill Road, where large tree limbs were snapped. The tornado moved east-southeast damaging a barn, uprooting a tree, and snapping large tree limbs as it moved along Highway 9. A home was damaged, several trees were uprooted, and a small tree was snapped as the tornado crossed the 4030 Road. It dissipated south of Highway 9 and east of the 4030 Road over open country. Based on this damage, maximum estimated wind in the tornado was 90 to 95 mph.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind blew down several trees just east of Checotah.
Golf ball size hail damaged vehicles and homes.
Portions of several roads in and around Vian were flooded.
Strong thunderstorm wind blew down several trees on Boggy Road in Red Oak.
Portions of W Redwood Avenue were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyThe tornado archive for Oklahoma, 2021Warnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957413, 957417, 957418, 959286, 960794, 960708, 959289, 960675, 960795, 960802, 960796, 960797, 960799, 960806, 960677, 960676, 960807, 959301, 960810, 960829, 960688, 960689, 959305, 960690, 960826, 960814, 960813, 959306, 963468, 958735, 963470, 959308, 959312, 959307, 960815, 959309, 960818, 959310.